1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Amiodarone Lung Toxicity

By

Updated May 16, 2014

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Amiodarone ( Cordarone, Pacerone) is the most effective drug yet developed for the treatment of cardiac arrhythmias (heart rhythm disturbances). Unfortunately, it is also potentially the most toxic antiarrhythmic drug, and the most challenging to use safely. (Read a general review of amiodarone here.) For this reason, amiodarone should only be used by patients with life-threatening or severely disabling arrhythmias, and who have no other likely treatment options.

The most feared side effect of amiodarone, by far, is pulmonary (lung) toxicity.

What is Amiodarone Lung Toxicity?

Amiodarone lung toxicity probably affects about 5% of patients taking this drug, and can take at least four forms.

The most dangerous is a sudden, life-threatening, diffuse lung problem called acute respiratory distress syndrome (ARDS). Patients with ARDS rapidly develop severe shortness of breath and difficulty getting sufficient oxygen into the bloodstream. They usually must be placed on mechanical ventilators, and their mortality rate -- even with intensive therapy -- approaches 50%. ARDS related to amiodarone is seen most often following major surgical procedures, especially cardiac surgery, but it can be seen at any time and without any obvious precipitating causes.

More common is a chronic, diffuse lung problem called interstitial pneumonitis (IP). IP usually has an insidious and gradual onset, with slowly progressing shortness of breath, cough and easy fatigue. Since many patients taking amiodarone have a history of heart problems, their symptoms are easy to mistake for heart disease (or sometimes, the effects of aging). For this reason, IP is often missed. It is probably more frequent than generally thought.

Much less common are the "typical-pattern" pneumonias sometimes seen with amiodarone, in which a chest x-ray shows a localized area of congestion. This form of amiodarone lung toxicity is almost always mistaken for a bacterial pneumonia and is treated accordingly. It is usually only when the pneumonia fails to improve that the diagnosis of amiodarone lung toxicity is considered.

Rarely, amiodarone can produce a solitary pulmonary mass that is detected by a chest x-ray. The mass is most often thought to be a tumor or infection, and only when the biopsy is taken is amiodarone lung toxicity finally recognized.

How is Amiodarone Lung Toxicity Diagnosed?

There are no specific diagnostic tests that clinch the diagnosis, though there are strong clues that can be obtained by examining cells from lung tissue (after a biopsy) or from pulmonary lavage (cells are obtained by placing a tube in the airways and flushing with fluid). The key to diagnosing lung toxicity from amiodarone is to be alert for new pulmonary symptoms in anybody taking amiodarone and, at the first sign of problems, to strongly consider this diagnosis. Unexplained pulmonary conditions for which no other likely cause can be identified should be judged as probable amiodarone lung toxicity, and stopping the drug should be strongly considered. (If you are taking amiodarone and suspect this, speak to your doctor before stopping the drug on your own.)

Who Is At Risk?

Anybody taking amiodarone is at risk. People on higher doses (400 mg per day or more) and people who have been taking the drug for a long time appear to have a higher risk, and some evidence suggests that individuals with underlying lung disease are also more likely to have problems with amiodarone. While chronically monitoring patients on amiodarone with chest x-rays and pulmonary function tests often reveals changes attributable to the drug, few of these patients go on to develop frank illness. So such monitoring is not useful in detecting who will develop lung toxicity, or who ought to stop taking amiodarone because of "impending" lung toxicity.

How is Amiodarone Lung Toxicity Treated?

There is no specific therapy that has been shown to be effective. The mainstay of treatment is stopping amiodarone. Unfortunately, it takes many months to rid the body of amiodarone after the last dose. For most patients with the less severe forms of lung toxicity (IP, typical pneumonia, or pulmonary mass), however, the lungs often eventually improve if the drug is stopped. Amiodarone should also be stopped patients with ARDS, but in this case, the patients' ultimate clinical outcome is almost always determined well before amiodarone levels can be significantly reduced. High doses of steroids are most often given to patients with amiodarone-induced ARDS, and while there are case reports of benefit from such therapy, whether steroids actually make a significant difference is unknown.

The Bottom Line

There are good reasons that amiodarone lung toxicity is the most feared complication. It is unpredictable. It can be severe and even fatal. It can be a challenge to diagnose, and there is no specific therapy to treat it. Even if lung toxicity were the only significant side effect of amiodarone (which it decidedly is not), this alone should be enough to make clinicians reluctant to use this drug except when absolutely necessary.

Sources

Dusman, RE, Stanton, MS, Miles, WM, et al. Clinical features of amiodarone-induced pulmonary toxicity. Circulation 1990; 82:51.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.